Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 30, 2019, 5:13 AM MDT for 8 counties in Montana. It took effect at Jul 30, 2019, 12:00 PM MDT. It was in force for 9 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2019, 5:13 AM MDT (11:13 UTC)
- In effect from
- Jul 30, 2019, 12:00 PM MDT
- Expired
- Jul 30, 2019, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:20 PM MDT | HAIL 0.25 | Hamilton, MT | |
| Jul 30, 5:02 PM MDT | HAIL 1 | 2 Sw Newcomb, MT | |
| Jul 30, 6:53 PM MDT | HAIL 1.5 | Victor, MT | PING PONG SIZED HAIL ESTIMATED FROM VIDEO RETRIEVED FROM SOCIAL MEDIA. DELAYED REPORT. |
| Jul 30, 7:15 PM MDT | HAIL 1 | 2 E Stevensville, MT | |
| Jul 30, 7:20 PM MDT | HAIL 1 | 4 Ne Stevensville, MT | |
| Jul 30, 8:59 PM MDT | WILDFIRE | Clancy, MT | CORRECTS PREVIOUS WILDFIRE REPORT FROM CLANCY. FIRE IGNITED BY LIGHTNING FIRE RUNNING AND SPOTTING TANKER AND HELO RESPONDED. |
| Jul 30, 8:59 PM MDT | WILDFIRE | Clancy, MT | FIRE RUNNING AND SPOTTING TANKER AND HELO RESPONDED. |
| Jul 30, 9:03 PM MDT | WILDFIRE | Montana City, MT | CORRECTS PREVIOUS WILDFIRE REPORT FROM MONTANA CITY. LOCATION: HIGHWAY 282 BETWEEN MONTANA CITY AND CLANCY. PINE NEEDLES NEXT TO RESIDENCE IGNITED BY LIGHTNING. |
| Jul 30, 9:03 PM MDT | WILDFIRE | Montana City, MT | PINE NEEDLES NEXT TO RESIDENCE IGNITED BY LIGHTNING. |
| Jul 30, 9:10 PM MDT | WILDFIRE | Montana City, MT | LOCATION: SSE ASPECT BELOW STRAWBERRY FIRE IGNITED BY LIGHTNING IN A ROCKY PILE WITH DEAD TIMBER AND DUFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 11.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 3422 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
426 WWUS85 KMSO 301113 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 513 AM MDT Tue Jul 30 2019 MTZ109-310300- /O.NEW.KMSO.FW.W.0003.190730T1800Z-190731T0300Z/ Bitterroot- 513 AM MDT Tue Jul 30 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: Scattered lightning with a mix of wet and dry storms. Storms will mostly impact the southern half of the zone (West Fork, Darby, and Sula districts). * Winds: Outflow winds up to 40 mph. && $$ MTZ110-111-310300- /O.NEW.KMSO.FW.W.0003.190730T1800Z-190731T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 513 AM MDT Tue Jul 30 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: Scattered lightning with a mix of wet and dry storms. * Winds: Outflow winds up to 40 mph. && $$
1 follow-up statement
615 WWUS85 KMSO 310235 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 835 PM MDT Tue Jul 30 2019 MTZ109-310345- /O.EXP.KMSO.FW.W.0003.000000T0000Z-190731T0300Z/ Bitterroot- 835 PM MDT Tue Jul 30 2019 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 109 (Bitterroot). Thunderstorms are weakening and moving out of the area. Some lightning strikes are still possible, but they will be much less than earlier. && $$ MTZ110-111-310345- /O.EXP.KMSO.FW.W.0003.000000T0000Z-190731T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 835 PM MDT Tue Jul 30 2019 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). Thunderstorms are weakening and moving out of the area. Some lightning strikes are still possible, but they will be much less than earlier. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 4:03 AM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 30, 4:03 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
403 AM MDT Tue Jul 30 2019
.DISCUSSION...Radar is showing a few showers and isolated
thunderstorms across southwest Montana. This will pass through the
vicinity of Butte before sunrise.
Another round of scattered showers and thunderstorms will develop
once again across southwest Montana and Lemhi county this
afternoon. Some of these storms may develop as far north as the
central Bitterroot valley. Storms today will contain brief heavy
rain and gusty outflow winds. Showers and storms will diminish
after 9 pm.
Wednesday will be dry and warm with temps at or above 90.
The weather will become a little more active Thursday into Friday
as a low pressure trough moves into British Columbia. Southwest
flow will increase and introduce moisture into the region again.
Southwest and parts of west central Montana as well as Lemhi
county can expect scattered showers and storms each afternoon and
evening. There are indications a weak wave may develop across
north central Idaho and bring a few thunderstorms overnight
Thursday but condfidence is somewhat low at this time.
The other impact from this low will be an increase in wind Friday
and Saturday. Pressure gradients will increase along a cold front
that is expected to move through the region. Winds will increase
but the question is how strong will they be? Well a lot depends
on where the main upper low moves. There is some uncertainty but the
trend has been to for the main upper low to move further north
into central Alberta, Canada which would result in a little
weaker front. Stay tuned the next few days for update.
Sunday through early next week we expect a return to a moist
southwest flow resulting in scattered storms across southwest
Montana and Lemhi County, Idaho. The remainder of western Montana
and central Idaho will enjoy dry conditions with temperatures at
or slightly above 90 in the valleys. Lower valleys in central
Idaho can expect upper 90s to triple digit readings through mid
next week.
&&
.AVIATION...
Thunderstorms will impact KSMN and KBTM today after 2100Z.
Increased winds with gusts to 30 kt could accompany these storms.
Some convection could creep up to KMSO between 30/2100Z and
31/0200Z but most activity will remain to the south. Expect winds
to pick up and gust to 20 kt at KGPI after 30/1800Z. Winds will
calm at all terminals by 31/0400Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon today to 9 PM MDT this evening
Bitterroot...Deerlodge/West Beaverhead...East Beaverhead.
ID...&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:43 AM MDT | Special Weather Statement | MSO | Powell | 32 min |
| Jul 30, 3:43 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Jul 30, 3:57 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 33 min |
| Jul 30, 5:05 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 25 min |
| Jul 30, 5:10 PM MDT | Special Weather Statement | MSO | Ravalli | 35 min |
Nearby
Red Flag Warnings in Montana, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.